Previous |  Up |  Next


multidimensional finite volume methods; bicharacteristics; hyperbolic systems; wave equation; Euler equations
In this paper we present recent results for the bicharacteristic based finite volume schemes, the so-called finite volume evolution Galerkin (FVEG) schemes. These methods were proposed to solve multi-dimensional hyperbolic conservation laws. They combine the usually conflicting design objectives of using the conservation form and following the characteristics, or bicharacteristics. This is realized by combining the finite volume formulation with approximate evolution operators, which use bicharacteristics of the multi-dimensional hyperbolic system. In this way all of the infinitely many directions of wave propagation are taken into account. The main goal of this paper is to present a self-contained overview on the recent results. We study the $L^1$-stability of the finite volume schemes obtained by various approximations of the flux integrals. Several numerical experiments presented in the last section confirm robustness and correct multi-dimensional behaviour of the FVEG methods.
[1] M. Brio, A. R. Zakharian, and G. M. Webb: Two-dimensional Riemann solver for Euler equations of gas dynamics. J.  Comput. Phys. 167 (2001), 177–195. DOI 10.1006/jcph.2000.6666
[2] M.  Fey: Multidimensional upwinding, Part II. Decomposition of the Euler equations into advection equations. J.  Comput. Phys. 143 (1998), 181–199. DOI 10.1006/jcph.1998.5959 | MR 1624688
[3] T.  Kröger, S.  Noelle: Numerical comparison of the Method of Transport to a standard scheme. Comput. Fluids 34 (2003), 541–560. DOI 10.1016/j.compfluid.2003.12.002
[4] A.  Kurganov, S.  Noelle, and G.  Petrova: Semidiscrete central-unpwind schemes for hyperbolic conservation laws and Hamilton-Jacobi equations. SIAM J. Sci. Comput. 23 (2001), 707–740. DOI 10.1137/S1064827500373413 | MR 1860961
[5] R. J. LeVeque: Wave propagation algorithms for multidimensional hyperbolic systems. J. Comput. Phys. 131 (1997), 327–353. Zbl 0872.76075
[6] J. Li, M. Lukáčová-Medviďová, G. Warnecke: Evolution Galerkin schemes for the two-dimensional Riemann problems for the wave equation systems. Discrete Contin. Dyn. Syst.  (A) 9 (2003), 559–576. DOI 10.3934/dcds.2003.9.559 | MR 1974525
[7] M. Lukáčová-Medviďová, K. W. Morton, and G. Warnecke: Evolution Galerkin methods for hyperbolic systems in two space dimensions. Math. Comput. 69 (2000), 1355–1384. DOI 10.1090/S0025-5718-00-01228-X | MR 1709154
[8] M. Lukáčová-Medviďová, K. W.  Morton, and G.  Warnecke: Finite volume evolution Galerkin methods for Euler equations of gas dynamics. Internat. J.  Numer. Methods Fluids 40 (2002), 425–434. DOI 10.1002/fld.297 | MR 1932992
[9] M. Lukáčová-Medviďová, K. W.  Morton, and G.  Warnecke: Finite volume evolution Galerkin (FVEG) methods for hyperbolic systems. SIAM J. Sci. Comput. 26 (2004), 1–30. DOI 10.1137/S1064827502419439 | MR 2114332
[10] M. Lukáčová-Medviďová, J. Saibertová, and G. Warnecke: Finite volume evolution Galerkin methods for nonlinear hyperbolic systems. J. Comput. Phys. 183 (2002), 533–562. MR 1947781
[11] M. Lukáčová-Medviďová, G. Warnecke: Lax-Wendroff type second order evolution Galerkin methods for multidimensional hyperbolic systems. East-West  Numer. Math. 8 (2000), 127–152. MR 1773188
[12] M. Lukáčová-Medviďová, G. Warnecke, and Y. Zahaykah: On the stability of the evolution Galerkin schemes applied to a two-dimensional wave equation system. SIAM J.  Numer. Anal. (2006), In print. MR 2257117
[13] K. W. Morton: On the analysis of finite volume methods for evolutionary problems. SIAM J.  Numer. Anal. 35 (1998), 2195–2222. DOI 10.1137/S0036142997316967 | MR 1655843 | Zbl 0927.65119
[14] S. Noelle: The MOT-ICE: a new high-resolution wave-propagation algorithm for multi-dimensional systems of conservative laws based on Fey’s method of transport. J.  Comput. Phys. 164 (2000), 283–334. DOI 10.1006/jcph.2000.6598 | MR 1792514
[15] S. Ostkamp: Multidimensional characterisitic Galerkin schemes and evolution operators for hyperbolic systems. Math. Methods Appl. Sci. 20 (1997), 1111–1125. DOI 10.1002/(SICI)1099-1476(19970910)20:13<1111::AID-MMA903>3.0.CO;2-1 | MR 1465396
[16] S. Ostkamp: Multidimensional characteristic Galerkin schemes and evolution operators for hyperbolic systems. PhD. thesis, University Hannover, 1995. MR 1361170 | Zbl 0831.76067
[17] J. Saibertová: Genuinely multidimensional finite volume schemes for systems of conservation laws. PhD. thesis, Technical University Brno, 2003.
[18] Y. Zahaykah: Evolution Galerkin schemes and discrete boundary conditions for multidimensional first order systems. PhD. thesis, University of Magdeburg, 2002.
Partner of
EuDML logo